Hail, Mitchell
- When
- March 21, 7:55 PM CST
- Where
- Mitchell County, 1.38 mi S of St Ansgar
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.360, -92.930
Penny size hail was reported by storm spotters and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Penny size hail was reported by storm spotters and law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 21, 12:45 PM CST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 145 PM CDT WED MAR 21 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST FOCUS IS ON THE PCPN CHANCES. THE COLD FRONT WILL SWEEP EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THIS EVENING...EXITING ACROSS THE EASTERN GREAT LAKES BY 12Z THU. THE 500 MB SHORTWAVE TROUGH DRIVING THE SYSTEM IS LAGGING BEHIND THE FRONT...AND WILL SPIN ACROSS THE REGION ON THU MORNING. THE BEST QG CONVERGENCE THROUGH THE LAYERS IS LOCATED ALONG AND JUST BEHIND THE SFC FRONT...WITH A TIGHT LOW LEVEL THERMAL GRADIENT POST THE FRONT. THE RUC POINTS TO STRONG 2-D FRONTOGENETIC LIFT IN THE 900:800 MB ALONG AND BEHIND THE FRONT. THE LOW LEVEL JET WILL REASSERT ITSELF THIS EVENING...NOSING INTO SOUTHERN WI AT 00Z...SHIFTING INTO MICH OVERNIGHT. THE 850 MB MOISTURE TRANSPORT MAX FOLLOWS SUIT. LOOKING AT THE SATURATION THOUGH...A NORTHWEST-SOUTHEAST RUNNING X-SECTION ACROSS THE REGION PLACES THE DEEPEST AND BEST SATURATION ALONG AND JUST BEHIND THE SFC FRONT. THIS IS SUPPORTED BY THE RH FIELDS. SO...THE AREA SHOULD SEE ADDITIONAL SHOWER/STORM DEVELOPMENT AS THE FRONT MOVES IN THIS EVENING...WITH THIS ACTIVITY EXITING EAST/SOUTHEAST AFTER 12Z THU. ANY CHANCE FOR SOME SEVERE WEATHER? MUCAPE OF 500-1000 J/KG PROGGED ALONG AND EAST OF THE FRONT THIS EVENING...WITH 0-3KM SHEAR UPWARDS OF 30 KTS. HOWEVER...RUC SFC BASED CIN IS 100-200 J/KG THIS EVENING FOR THE FORECAST AREA. 1000:850 MB LAPSE RATES OF AROUND 7 C/KM ARE EXPECTED FOR THE EVENING HOURS. ALL IN ALL...THE INSTABILITY SUPPORTS A HAIL THREAT...WHILE THE 0-3 KM SHEAR AND LOW LEVEL LAPSE RATES FAVOR SOME WIND THREAT. HOWEVER...THE HIGH SFC BASED CIN AND STABILIZING LOW LAYER DUE TO RAINFALL SHOULD HELP MINIMIZE THIS. THE FRONT LOOKS TO LAY UP FROM WEST TO EAST FROM THE MO RIVER VALLEY INTO THE OH RIVER VALLEY ON THU...WHILE A SFC HIGH QUICKLY MOVES ACROSS THE NORTHERN PLAINS AND ACROSS THE GREAT LAKE STATES. CLEARING SKIES POST THE FRONT...ALONG WITH THE INFLUENCE OF THE HIGH...SHOULD LEAD TO A MOSTLY/PARTLY SUNNY DAY. THE UPPER LEVEL FLOW BECOMES MORE ZONAL BY THU NIGHT...WHICH SHOULD KEEP ANOTHER 500 MB SHORTWAVE TROUGH JUST TO THE NORTH AS IT SPINS ACROSS THE CANADIAN/US BORDER TO ACROSS THE NORTHERN GREAT LAKES BY 12Z FRI. THIS FEATURE/S FORCING AND MOISTURE SHOULD STAY MOSTLY NORTH OF THE FORECAST AREA...SO MAYBE SOME CLOUDS ACROSS THE NORTHERN 1/3 OF THE LOCAL AREA AS IT PASSES BY...BUT NO PCPN CHANCES EXPECTED AT THIS MOMENT. MEANWHILE TO THE SOUTH ON FRI...THAT LINGERING FRONTAL BOUNDARY WILL COME BACK INTO THE FORECAST EQUATION...AS THE LOW LEVEL JET AND MOISTURE TRANSPORT HELP SPARK MORE SHOWERS/STORMS ALONG AND NORTH OF THE BOUNDARY. CURRENT EXPECTED POSITIONING ON THE FRONT WOULD KEEP THESE CHANCES SOUTH OF THE AREA ON FRIDAY. SOME DIFFERENCES IN THE MODELS CREEP UP FOR SAT THOUGH...AS THE GFS WANTS TO BRING THIS FRONT BACK TO THE NORTH WHILE THE NAM SLIDES A HIGH BACK ACROSS THE REGION AND KEEPS THE FRONT TO THE SOUTH. LATEST ENSEMBLE RUN SUPPORTS THE DRIER NAM...AND WILL SIDE WITH IT. OVERALL...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS EVENING...TRACKING EAST OF THE AREA OVERNIGHT...WITH A SHOT FOR SOME SEVERE WEATHER EARLY THIS EVENING. HIGH PRESSURE SHOULD THEN BE THE MAIN WEATHER INFLUENCE FOR THE NEXT COUPLE DAYS...WITH PCPN CHANCES UNCERTAIN ON SAT BASED ON MODEL DIFFERENCES. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SLIDING A 500 MB RIDGE ACROSS THE REGION BY THE END OF THE WEEKEND...BUT THEN SPIN A SHORTWAVE TROUGH FROM THE CENTRAL PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY SUNDAY NIGHT/MONDAY. THE GFS IS THE STRONGER OF THE MODELS WITH THIS FEATURE...A BIT FARTHER SOUTH...AND ALSO A TAD SLOWER. MEANWHILE AT THE SFC...A LOW WILL DEVELOP TO THE WEST IN RESPONSE TO THE UPPER LEVEL FORCING...WHICH WILL LIFT A WARM FRONT THROUGH THE AREA ON SUNDAY. DECENT LOW LEVEL JET AND RETURN MOISTURE INTO AND ACROSS THE SFC FRONT...WHICH WOULD LEAD TO AREAS OF RAIN AND EMBEDDED THUNDER NORTH OF THE WARM FRONT SAT NIGHT/SUN. THE COLD FRONT WITH THIS SYSTEM THEN LOOKS TO SLIDE ACROSS THE REGION ON MONDAY...CONTINUING THE THREAT FOR SHOWERS/STORMS. SO...DESPITE THE CURRENT MODEL DIFFERENCES...DON/T SEE A BIG IMPACT ON THE SENSIBLE WEATHER AT THIS MOMENT...WITH THE THREAT FOR SHOWER AND STORMS MOVING IN BY SUNDAY AND CONTINUING THROUGH MONDAY. TUES AND MOST OF WED LOOKS DRIER...BUT ANOTHER COLD FRONT COULD BEAR DOWN ON THE REGION BY WED EVENING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT WED MAR 21 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 402 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS. WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES DECREASING TO THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL FORT MC COY 44.02N 90.68W
03/21/2007 E0.88 INCH MONROE WI TRAINED SPOTTER
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NE SPARTA 43.95N 90.80W
03/21/2007 E1.00 INCH MONROE WI TRAINED SPOTTER
&&
BROOKSThe La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15597, 15598.